This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Paracetamol “reduces effectiveness of vaccinations”

Paracetamol “reduces effectiveness of vaccinations”

Paracetamol reduces the effectiveness of childhood vaccinations for a range of diseases, according to research published in The Lancet. 

The report cites trials in the Czech Republic involving pneumococcal disease, Haemophilus influenza type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio, and rotavirus.

Researchers found that the number of antibodies against many of these diseases is significantly lower in children that were given paracetamol.

They note that fever is a natural part of the body's normal inflammatory process after immunisations, and that many parents routinely give children paracetamol in anticipation of this.

They warn that the drug may reduce immune responses because it interferes with the early phase of post-vaccination immune reactions that depend on interaction between different parts of the immune system.

The report concludes: "The clinical relevance of these immunological findings is unknown and needs further assessment.

"But prophylactic administration of antipyretic drugs at the time of vaccination should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks."

Copyright © Press Association 2009

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?